Alert archive / Minnesota / Gale Warnings in 2018
Gale Warning 6, NWS Duluth, MN
NWS Duluth, MN issued this gale warning at Sep 23, 2018, 3:20 AM CDT. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2018, 3:20 AM CDT (08:20 UTC)
- Expired
- Sep 23, 2018, 8:00 PM CDT
- In force
- 17 hr
- Issued by
- NWS Duluth, MN
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this gale warning went out at Sep 23, 3:18 AM CDT, 2 minutes earlier.
Area forecast discussion, Sep 23, 3:18 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
318 AM CDT Sun Sep 23 2018
.SHORT TERM...(Today through Monday)
Issued at 318 AM CDT Sun Sep 23 2018
A cold front was moving through the Northland early this morning and
it will move just south of or near our southern zones by 12Z. Strong
east to northeast winds were developing over and close to Lake
Superior behind the front with KDYT gusting to 35 mph and KDLH to 25
mph. The stronger winds will continue through the day with gusts
close to the lake of 30 to near 40 mph. Stronger forcing, largely
due to low level FGEN, was occurring along the International Border
this morning and the models are doing a decent job depicting that.
The FGEN will gradually weaken today and shift northeast as an area
of low pressure moves toward the region and southerly 850mb winds
develop. We have just rain going at this time in far northern
Minnesota but it is certainly possible for some snow to mix in with
the rain through mid morning, especially in higher terrain areas of
the Arrowhead.
The strong onshore flow may lead to areas of light rain or drizzle
along the North Shore down into the southwest arm of Lake Superior
today into this evening. Several models depict this scenario and we
kept higher POPs and a mention of fog in those areas, especially the
higher terrain. Temperatures today will vary greatly with middle
sixties from the Brainerd Lakes east to Hayward and Park Falls and
lower to middle forties along the International Border and
Arrowhead.
The frontal boundary will return north tonight as southerly winds
increase and an area of low pressure moves into Northern Plains.
There will be a chance for light rain and perhaps a few
thunderstorms over portions of northern Minnesota tonight. The front
will continue to move east on Monday making it to far eastern
Minnesota by 00Z Tuesday. Showers and thunderstorms will be possible
over much of northern Minnesota into far northwest Wisconsin. Highs
will be in the sixties over much of the area with only upper fifties
toward International Falls.
.LONG TERM...(Monday night through Saturday)
Issued at 318 AM CDT Sun Sep 23 2018
An active weather pattern through the work week and into next
weekend with numerous chances for rain and cooler than normal
temperatures.
On the synoptic scale a broad longwave trough at mid/upper levels
will occasionally deepen and weaken across the northern Great Plains
and Upper Great Lakes, with a number of weak disturbances in the
flow producing the broad-scale lift needed for occasional rain
showers. Clouds will keep temperatures from falling into the 20s
most nights, but overall temperatures will be cooler than normal
with lows in the 30s to low 40s most nights.
Tuesday and Tuesday night a few light rain showers are possible
along and ahead of a secondary cold front tracking from west to east
across the region, but then Wednesday during the day looks mainly
dry as a broad surface high builds over the central Great Plains
east towards the Midwest, though there will be some low/mid level
moisture in place resulting in cloudy skies.
Wednesday night into Thursday will be the best chance for rainfall
as a potent mid-level shortwave trough dives south from central
Saskatchewan Wednesday towards northwest Minnesota Thursday with a
resultant surface low deepening in southern Manitoba. Rain will
develop along and ahead of the associated cold front, with light
rain chances lingering into Friday as the low tracks east north of
Lake Superior. Low chance for clipper-like mid-level disturbance to
bring a chance for rain late Friday into Saturday, but trending
drier over next weekend as high pressure builds in.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1222 AM CDT Sun Sep 23 2018
A cold front will reach near DLH before stalling. Ahead of the
front, VFR is expected through the forecast. Behind the front, a mix
of VFR and MVFR at the onset of the forecast. At INL, a mix of IFR
and MVFR will occur with periods of light rain and BR through the
forecast. DLH will encounter some MVFR to IFR cigs and vsbys with
drizzle and BR by 10Z. Gusty surface winds will affect all terminals
but HYR.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 52 50 66 45 / 50 20 60 60
INL 43 41 58 41 / 70 70 80 20
BRD 65 55 65 44 / 0 30 70 20
HYR 65 53 71 48 / 0 0 20 60
ASX 57 52 72 49 / 20 10 20 70
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 10 PM CDT this evening for LSZ121-
146>148.
Gale Warning until 8 PM CDT this evening for LSZ141>145.
Small Craft Advisory until 10 AM CDT Monday for LSZ140.
&&
SHORT TERM...Melde
LONG TERM...JJM
AVIATION...JJMHazardous weather outlook, Sep 22, 3:03 PM CDT, 12 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 303 PM CDT Sat Sep 22 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231200- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 303 PM CDT Sat Sep 22 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Fog is likely along the higher terrain of the Minnesota North Shore Sunday. It could be dense in areas. There is a slight chance for thunderstorms Sunday night into Monday across parts of the Northland. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation will not be needed this afternoon or tonight. LSZ121-140>148-231200- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 303 PM CDT Sat Sep 22 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Strong southwest winds over western Lake Superior and resulting waves will continue to produce hazardous conditions for small craft, especially along the Minnesota North Shore. Even through the winds weaken this evening, the break in the winds will be brief. Expect a sudden change in the winds. A surge of strong east to northeast winds will spread down western Lake Superior late this evening through the wee hours of Sunday morning. All of western Lake Superior will have strong east to northeast winds by dawn, with potential gale force wind gusts near the North Shore. A Small Craft Advisory is in effect through this evening, but another one will be needed for tonight through Sunday to cover the next period of strong winds. Please see the latest marine message for more information. .DAYS TWO THROUGH SEVEN...Sunday through Friday Dangerous conditions for small craft are expected Sunday and Sunday night. Strong east to northeast winds are expected across western Lake Superior Sunday and Sunday night. There could even be gale force wind gusts to 35 knots near the Minnesota North Shore. The winds and waves will cause dangerous conditions for small craft, and a Small Craft Advisory will be needed. Thursday into Friday increasing southwest to west winds may lead to hazardous conditions for small craft across parts of western Lake Superior. Wolfe/Grochocinski More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 3:35 AM CDT | Beach Hazards Statement | DLH | Carlton, Saint Louis | 16 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.